Renugadevi Swaminathan, MD, MPH, Sudha Pandit, MD, Kenneth J. Manas, MD, James D. Morris, MD, FACG
Louisiana State University Health, Shreveport, LA
Introduction: The most common causes of acute upper gastrointestinal (GI) bleeding are peptic ulcer disease, variceal hemorrhage, Mallory-Weiss tear, and neoplasms. We report a rare case of an acquired hemophilia A diagnosed after recurrent GI bleeding.
Case Description/Methods: A 63 years old male with a history of stroke, dementia, and anemia presented to the ED from clinic for low hemoglobin (Hb). On presentation, patient denied melena, hematemesis or hematochezia. Patient denied NSAIDs, antiplatelet, or anticoagulation therapy. Vital signs were stable. The examination was significant for pallor and right-sided hemiplegia. Admission labs showed Hb 3.9 g/dl and hematocrit 13.7%. Patient received 4 units of pRBC. and was initiated on PPI drip. Upper endoscopy showed active bleeding from duodenal bulb angioectasia, and hemostasis was achieved with 2 endoclips. During the admission, percutaneous endoscopic gastrostomy (PEG) tube was placed for dysphagia secondary to stroke. Subsequently, patient had continuous oozing of blood around the PEG tube insertion site. Aspiration from the PEG tube was negative for blood. Attempt to control the bleeding using external compression with pressure dressing and suture at the access site were unsuccessful. Patient had an episode of melena and required 3 more units of pRBC. Repeat EGD showed actively bleeding duodenal ulcer and non-bleeding gastric angioectasia. Hemostasis was achieved with thermal coagulation and epinephrine. Patient was worked up for coagulation disorder given persistent bleeding days after the PEG tube placement and secondary bleeding sites in the stomach. The lab results showed normal PT, elevated aPTT. and partial correction of the aPTT in the mixing studies. Subsequent labs revealed low Factor VIII activity of 2% and elevated factor VIII inhibitor of 23 Bethesda units/ml, which was consistent with acquired hemophilia A. Patient was initiated on Prednisone and Cyclophosphamide. After a week of initiating the therapy, patient did not have any GI or PEG tube site bleeding and the Hb remained stable.
Discussion: Acquired hemophilia A is a rare but life-threatening autoimmune condition and the treatment is immunosuppressive therapy to eliminate antibody production against Factor VIII. The risk for bleeding is increased with any invasive procedures including PEG tube placement. All GI bleeding patients in the absence of an obvious cause should have a coagulation work up. It is critical to recognize the underlying cause of GI bleeding for efficient management.
Citation: Renugadevi Swaminathan, MD, MPH, Sudha Pandit, MD, Kenneth J. Manas, MD, James D. Morris, MD, FACG. P1327 - CASE OF A RARE COAGULATION DISORDER: A CAUSE OF RECURRENT UPPER GI BLEEDING. Program No. P1327. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.